The inductive dimension of a topological space X is either of two values, the small inductive dimension ind(X) or the large inductive dimension Ind(X). These are based on the observation that, in n-dimensional Euclidean space Rn, (n − 1)-dimensional spheres (that is, the boundaries of n-dimensional balls) have dimension n − 1. Therefore it should be possible to define the dimension of a space inductively in terms of the dimensions of the boundaries of suitable open sets.
Lebesgue covering dimension
An open cover of a topological space X is a family of open sets whose union is X. The ply of a cover is the smallest number n (if it exists) such that each point of the space belongs to at most n sets in the cover. A refinement of a cover C is another cover, each of whose sets is a subset of a set in C; its ply may be smaller than, or possibly larger than, the ply of C. The Lebesgue covering dimension of a topological space X is defined to be the minimum value of n, such that every finite open cover C of X has a refinement with ply at most n + 1. If no such minimal n exists, the space is said to be of infinite covering dimension.
As a special case, a topological space is zero-dimensional with respect to the covering dimension if every open cover of the space has a refinement consisting of disjoint open sets so that any point in the space is contained in exactly one open set of this refinement.
- Katětov, Miroslav; Simon, Petr (1997), "Origins of dimension theory", Handbook of the history of general topology, Vol. 1, Kluwer Acad. Publ., Dordrecht, pp. 113–134, MR 1617557.
- Hurewicz, Witold; Wallman, Henry (1941), Dimension Theory, Princeton Mathematical Series, v. 4, Princeton, N. J.: Princeton University Press, MR 0006493.
- Nadler, Sam B., Jr. (2002), Dimension theory: an introduction with exercises, Aportaciones Matemáticas: Textos [Mathematical Contributions: Texts] 18, Sociedad Matemática Mexicana, México, ISBN 970-32-0026-5, MR 1925171.
- Lipscomb, Stephen Leon (2009), Fractals and universal spaces in dimension theory, Springer Monographs in Mathematics, Springer, New York, doi:10.1007/978-0-387-85494-6, ISBN 978-0-387-85493-9, MR 2460244.